Alert archive / Ohio / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 100, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Jul 16, 2017, 8:49 PM EDT for 4 counties in Ohio. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2017, 8:49 PM EDT (00:49 UTC)
- Expired
- Jul 16, 2017, 9:45 PM EDT
- In force
- 56 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ashland County, OH, Lorain County, OH, Medina County, OH, Wayne County, OH
The radar
The Cleveland radar (KCLE), 47 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 0.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 385 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1485 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
853
WUUS51 KCLE 170049
SVRCLE
OHC005-093-103-169-170145-
/O.NEW.KCLE.SV.W.0100.170717T0049Z-170717T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
849 PM EDT SUN JUL 16 2017
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Southern Medina County in northeastern Ohio...
Northeastern Ashland County in north central Ohio...
Northwestern Wayne County in northeastern Ohio...
Southwestern Lorain County in north central Ohio...
* Until 945 PM EDT
* At 848 PM EDT, a severe thunderstorm was located near Wellington,
or 17 miles west of Medina, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
* Locations impacted include...
Medina, Wellington, Lodi, Creston, West Salem, Chippewa Lake, Polk,
Sullivan, Seville, Penfield, Westfield Center, Spencer, Gloria
Glens Park, Burbank, Congress, Rochester, Chippewa-On-The-Lake and
Briarwood Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4107 8234 4111 8234 4123 8220 4111 8173
4079 8208
TIME...MOT...LOC 0048Z 311DEG 13KT 4111 8221
HAIL...1.00IN
WIND...60MPH
$$
Adams2 follow-up statements
564
WWUS51 KCLE 170122
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
922 PM EDT SUN JUL 16 2017
OHC093-170132-
/O.CAN.KCLE.SV.W.0100.000000T0000Z-170717T0145Z/
Lorain OH-
922 PM EDT SUN JUL 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LORAIN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4104 8231 4107 8227 4106 8218 4114 8217
4111 8173 4079 8208
TIME...MOT...LOC 0122Z 304DEG 16KT 4099 8219
$$
OHC005-103-169-170145-
/O.CON.KCLE.SV.W.0100.000000T0000Z-170717T0145Z/
Medina OH-Ashland OH-Wayne OH-
922 PM EDT SUN JUL 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR SOUTHERN MEDINA...NORTHEASTERN ASHLAND AND NORTHWESTERN WAYNE
COUNTIES...
At 922 PM EDT, a severe thunderstorm was located near Polk, or 10
miles northeast of Ashland, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
Locations impacted include...
Medina, Lodi, Creston, West Salem, Chippewa Lake, Polk, Sullivan,
Seville, Westfield Center, Spencer, Gloria Glens Park, Burbank,
Congress, Chippewa-On-The-Lake and Briarwood Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4104 8231 4107 8227 4106 8218 4114 8217
4111 8173 4079 8208
TIME...MOT...LOC 0122Z 304DEG 16KT 4099 8219
HAIL...1.00IN
WIND...60MPH
$$
Adams075
WWUS51 KCLE 170144
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
944 PM EDT SUN JUL 16 2017
OHC005-103-169-170153-
/O.EXP.KCLE.SV.W.0100.000000T0000Z-170717T0145Z/
Medina OH-Ashland OH-Wayne OH-
944 PM EDT SUN JUL 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MEDINA...NORTHEASTERN
ASHLAND AND NORTHWESTERN WAYNE COUNTIES WILL EXPIRE AT 945 PM EDT...
The storm which prompted the warning has weakened slightly below
severe limits, and no longer poses an immediate threat to life or
property.
Therefore the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 4104 8231 4107 8227 4106 8218 4114 8217
4111 8173 4079 8208
TIME...MOT...LOC 0143Z 311DEG 13KT 4094 8212
$$
AdamsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 7:54 PM EDT, 55 minutes earlier.
Area forecast discussion, Jul 16, 7:54 PM EDT, 55 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 754 PM EDT Sun Jul 16 2017 .SYNOPSIS... A cold front just north of Lake Erie will continue to move slowly south and is expected to cross the local area overnight and early Monday. High pressure will build over the region Monday into Wednesday. && .NEAR TERM /THROUGH MONDAY NIGHT/... Thunderstorms have been confined mostly to two clusters, the first skirting along the Lake Erie lakeshore counties and the second in the southwestern counties of the forecast area from around Findlay toward Mansfield. The atmosphere is a little more stable farther east but given the convergence and the pooling dew points in the vicinity of the front will continue to mention a 30-50 percent chance of showers and thunderstorms, mainly before midnight. No other changes for the early evening update. Original pertinent "near term" discussion... The cold front is a little more active north of the lake but most of that activity will miss the area. Still counting on some development in a few hours as the front finally moves into the area. The front is very slow moving and not all that strong so forcing at the surface is marginal at best. Have some CAPE of around 1000J/KG but shear is also marginal. The guidance still shows a broken line of showers/storms developing and then moving across the area this evening. Coverage should be no more than 30 or 40 percent so that's what most of the area will get in the forecast. QPF amounts should be less than a quarter inch so DO NOT expect a renewal of the flooding that occurred last week. The front will move southeast of the area by mid morning Monday. There could be a few showers at the southeast periphery of the area but the main show will be off to the east and south tomorrow. Expect a period of cloudiness on Monday with the north to northeast flow off of the the lake. High pressure will take over during the afternoon and quiet weather will persist Monday night as well. Surface dewpoints have snuck back into the middle 60s again but less humid weather is expected by the end of the period. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... Upper level ridge is progged to move east across the forecast area Tuesday and Wednesday. The ridge will break down slightly enough to allow a weak shortwave trough to rotate through the area Wednesday afternoon into Thursday. A weak low pressure system at the surface will slide east with the shortwave with limited moisture associated with it. Fair weather will prevail with the surface high pressure Tuesday through Wednesday afternoon and then a slight chance for showers and thunderstorms is expected Wednesday afternoon increasing to chance POPs Wednesday night into Thursday with the shortwave trough. Temperatures will gradually warm up through the period as a warm air advection pattern develops. Should see lower to middle 80s by Wednesday and thursday and lows back to around 70 and lower 70s. && .LONG TERM /THURSDAY THROUGH SUNDAY/... Models continue to differ on weak upper level features that will be dropping ESE across the eastern lakes Thu night thru Sun. With models showing fairly decent moisture in the area will keep chc pops going much of the time. Temps should run fairly close to normal thru the period. && .AVIATION /00Z Monday THROUGH Friday/... Will mention tempo thunder at KMFD, KCLE and KERI for the 00Z update given the recent development of the storms early this evening ahead of the weak cold front. Will use vicinity for the thunder at KCAK and KYNG as things are a little more stable farther east and not sure that the likelihood is as high. There remains a stratocumulus field north of Lake Erie and it still seems likely that MVFR ceilings and areas of IFR stratus will develop across the area in the early morning hours on Monday as weak cold advection develops behind the front. Some fog/mist is likely as well. Not a lot of confidence on the visibility forecast, it could be locally dense but the stratus should inhibit widespread IFR visibilities. Ceilings should improve to VFR Monday afternoon with some clearing across the lakeshore counties by late afternoon as subsidence increases. OUTLOOK...VFR. && .MARINE... Rather quiet week expected on the lake as winds remain 10 knots or less through the forecast period. Not expecting any small craft advisories during this time period as surface weather systems remain benign. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Kosarik/Kubina NEAR TERM...DJB/Kosarik/Kubina SHORT TERM...Lombardy LONG TERM...Adams AVIATION...Kosarik MARINE...Lombardy
Hazardous weather outlook, Jul 16, 6:00 AM EDT, 14 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 600 AM EDT Sun Jul 16 2017 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-171000- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood- Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland- Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford- Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox- Ashtabula Lakeshore-Northern Erie-Southern Erie- 600 AM EDT Sun Jul 16 2017 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and Tonight. Isolated strong to severe thunderstorms are possible late this afternoon and evening. The greatest threat will be from damaging straight line winds. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 16, 7:01 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
701 PM EDT SUN JUL 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM HAIL SANDUSKY 41.46N 82.71W
07/16/2017 M1.00 INCH ERIE OH BROADCAST MEDIA
&&
THOMPSONLocal storm report, Jul 16, 7:20 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
720 PM EDT SUN JUL 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM HAIL BELLEVUE 41.28N 82.84W
07/16/2017 E0.50 INCH SANDUSKY OH TRAINED SPOTTER
&&
THOMPSONLocal storm report, Jul 16, 7:26 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
726 PM EDT SUN JUL 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM HAIL BELLEVUE 41.28N 82.84W
07/16/2017 E0.75 INCH SANDUSKY OH TRAINED SPOTTER
&&
THOMPSONSpecial weather statement, Jul 16, 7:38 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Cleveland OH
738 PM EDT SUN JUL 16 2017
OHZ010-011-020-170000-
Medina-Lorain-Cuyahoga-
738 PM EDT SUN JUL 16 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CUYAHOGA...
NORTHWESTERN MEDINA AND LORAIN COUNTIES...
At 737 PM EDT, a band of strong thunderstorms was located over
northwest Lorain county moving southeast at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with
these storms along with frequent lightning and briefly heavy rain.
Locations impacted include...
Cleveland, Lorain, Elyria, Parma, Strongsville, Westlake, North
Ridgeville, Amherst, Grafton, Wellington, North Olmsted, Avon, Parma
Heights, Brook Park, Berea, Fairview Park, Middleburg Heights,
Olmsted Falls, Eaton and Oberlin.
LAT...LON 4139 8173 4109 8214 4125 8235 4130 8234
4148 8210
TIME...MOT...LOC 2337Z 311DEG 13KT 4133 8223
AdamsSpecial weather statement, Jul 16, 7:40 PM EDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service Cleveland OH 740 PM EDT SUN JUL 16 2017 OHZ008-018-019-170030- Seneca-Huron-Sandusky- 740 PM EDT SUN JUL 16 2017 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN HURON... EASTERN SENECA AND SOUTHEASTERN SANDUSKY COUNTIES... At 739 PM EDT, strong thunderstorms were clustered over Green Springs, or 8 miles southeast of Fremont, moving southeast at 15 mph. Winds in excess of 40 mph and half inch hail are possible with these storms. Locations impacted include... Bellevue, Clyde, Green Springs, Attica, Republic and Flat Rock. Briefly heavy rainfall is also occurring with these storms. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4137 8299 4121 8267 4101 8291 4123 8314 TIME...MOT...LOC 2339Z 311DEG 13KT 4125 8300 Adams
Local storm report, Jul 16, 8:38 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
838 PM EDT SUN JUL 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL NEW LONDON 41.08N 82.41W
07/16/2017 E0.75 INCH HURON OH TRAINED SPOTTER
&&
THOMPSONThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 9:05 PM EDT | Special Weather Statement | CLE | Ashtabula, Geauga, Portage, Summit, Trumbull | 85 min |
| Jul 16, 9:48 PM EDT | Severe Thunderstorm Warning | CLE | Ashland, Richland, Wayne | 58 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.